Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

PCOS,BC, Insulin

Discussion in 'PCOS Community' started by joan, Jan 24, 2012.

  1. joan

    joan Guest

    O.k. I Have a question. I am not sure if I have PCOS or not but I have been told I have insulin resistance (only detectable by a GTT) and I am loosing my hair, have acne, and growing hair other places. My docs think there may be another cause but who knows at this point. ANyway, is there anyone on here that has PCOS, has insulin resistance, and the BC pill made your symptoms (hair) better? I have heard that the pill can make IR worse but I have to tell you, Metformin made me break out like crazy! I fear that the pill will make this all worse but I am sick of all this.
     
  2. Kristi

    Kristi Guest

    Hi Joan,

    I have PCOS and have all the same symptoms that you do, but there are other conditions that can mimic PCOS. Do you mind if I ask what your doctor thinks is the cause, if not PCOS?

    My Insulin Resistance had already progressed to Diabetes by the time I was diagnosed with PCOS. I took a pill called Ortho-Novum 777 (medium Androgen Index pill) for approximately 15 years, but I recall having episodes of low blood sugar prior to going on the pill, so I am pretty sure that my Insulin issues preceded the pill. However, I can't say whether the pill increased my Insulin issues or not. If it did, then it really took a long time to cause damage. I do feel that the pill helped my hair though. The strange thing is, I did not become full blown diabetic until after going off the pill. I know this because my A1C was tested prior to going off the pill and I was told it was normal, but just two years later I was Diabetic. I MAY have been losing hair while on the pill (I suspect I was), but it has really progressed in the 3 years that I have been off it. I think my Insulin Resistance/Diabetes is more of contributor than my other hormones (all other hormones, including Testosterone, were normal) because my hair growth has increased while on Metformin. It's not a ton or anything, but before I could not see ANY regrowth at all.

    Also, I am pretty sure there are some ladies on here who have said that their sugar levels improved after going on the pill. I was actually going to post about this myself because I am considering going back on the pill, but don't want to make my Diabetes worse. My doctors haven't said there would be any problem though, but you know how doctors don't seem to know all they should about this kind of stuff :crazy: My gut feeling is that the pill won't really hurt my sugar levels though.

    There is another thing that I would like to mention. If you decide to go on the pill, I would use a Brand-name pill if you can afford it. I was doing great on Brand-name Ortho-Novum 777, but started having many issues once I was forced by my insurace to switch to generic Nortrel. First, I gained about 30 lbs within 3-6 months. This resulted in developing high blood pressure also. That was also the year that I started noticing the Kinky type hair that you hear about possibly being related to hair loss. I work in a Medical related profession and I will never forget how someone told me one day that her husband's seizures were controlled on a Brand-name medication, but as soon as he was forced to switch to generic, he started having major seizures. My ex (father of my daughter) works closely with the Pharmacy profession, and he always says that Brand-name is the way to go, if you can. I have researched and most Brand-name pills can be purchased for $30-$50 per month versus generic at approximately $10 per month. My Insurance will not cover Brand-name anything if there is a generic available, but I have decided to take on the added expense if I go back on the pill because of the potential benefits. Most medications I don't worry about (such as Metformin) but I just think when using hormones that I need to opt for Brand-name. I just wanted to share my experience in case it can spare someone what I went through. Other people on generic pills may do just fine, but I got to compare the two and there was a definite difference, in my opinion.

    You mention that Metformin made you break out. Are you talking about your face, your scalp, or just all over? The reason I ask, is that I started getting lots of small red bumps all over my scalp initially after starting Metformin and it lasted for about 3-4 months. However, I think I figured out why. I happened to have routine blood work about 3 months into Metformin and realized that my Total Cholesterol had gone down from 226 to 188 from the Metformin. I really think the Metformin was causing my body to purge the excess Cholesterol from my body. See link below for the following: "Sebum excreted by the sebaceous gland is primarily composed of tryglicerides, wax esters, and squalenene. Most sebaceous glands are located on the face and scalp." To me, this means that Sebum is made up of fat/Cholesterol. I rarely get these red bumps on my scalp anymore. Unless you think that the Metformin was causing an allergic reaction, such as a rash, then you may want to try it again and just stick it out while it purges the Cholesterol from your body. I really, really think that is what caused it as I rarely ever had red bumps on my scalp prior to Metformin. I really LOVE Metformin and find that it has really helped me.

    http://en.wikipedia.org/wiki/Sebaceous_gland

    Good luck with your decision! Hope this helps :)
     
  3. joan

    joan Guest

    Kristi,

    I don't know what the doctors truly think. I think they believe it is just stress but can stress cause body hair? I fear that something is really wrong as my symptoms came on suddenly and progrressed quickly. I thought PCOS took years to develop symptoms but mine took about 6 months! My hormone levels are off sometimes but not too high. No one has figured this out yet but I cn tell you this, I don't think I had a blood sugar issue before and now I do. I am actually underweight slightly and not overweight at not have I ever been. My periods are regular - I don't understand what is happening. Can i ask, were you watching your diet while on birth control? I only ask because I wonder if watching your diet would offest any damage done by birthcontrol and keep me from progressing to diabetes. Who knows - this is all too confusing!
     

Share This Page